Nevada, 2011

High Wind in Nevada, March 16, 2011

March 16, 2011 · NWS LKN · 1 event in 1 county or zone

A strong cold front moving across the area caused high winds along the lee slopes of the Ruby Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A strong cold front moving across the area caused high winds along the lee slopes of the Ruby Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Mar 16, 1:28 PM PST, 2 minutes earlier.

Area forecast discussion, Mar 16, 1:28 PM PST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
228 PM PDT WED MAR 16 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL CONTINUE TO BRING RAIN AND
SNOW ACROSS NORTHERN NEVADA TODAY. THIS DISTURBANCE WILL EXIT THE
AREA LATE TONIGHT INTO EARLY MORNING. ANOTHER LOW PRESSURE SYSTEM
WILL BRING MORE RAIN AND SNOW TO THE AREA LATE FRIDAY THROUGH THE
WEEKEND.
&&

.UPDATE...WINDS GUSTING 45 TO 50 MPH ACROSS MOST OF THE FCST AREA
AS COLD FRONT WORKS ITS WAY ACROSS. THEREFORE POSTED WIND ADVISORY
ALL AREAS THROUGH EARLY EVENING.
&&

.PREV DISCUSSION... /ISSUED AT 139 PM /

SYNOPSIS...A LOW PRESSURE SYSTEM WILL CONTINUE TO BRING RAIN AND
SNOW ACROSS NORTHERN NEVADA TODAY. THIS DISTURBANCE WILL EXIT THE
AREA LATE TONIGHT INTO EARLY MORNING. ANOTHER LOW PRESSURE SYSTEM
WILL BRING MORE RAIN AND SNOW TO THE AREA LATE FRIDAY THROUGH THE
WEEKEND.

UPDATE...PRE-FRONTAL SOUTHWEST WINDS AT WENDOVER HAVE BEEN
SUSTAINED AT 30 TO 35 MPH THE PAST HOUR WITH GUSTS AS HIGH AS 50
MPH. COLD FRONT WILL MOVE THROUGH IN THE NEXT HOUR OR SO WITH
WINDS SWITCHING TO THE NORTHWEST AND WINDS REMAINING STRONG AND
GUSTY THROUGH EARLY EVENING SO HAVE ISSUED A WIND ADVISORY UNTIL 9
PM THIS EVENING.

PREV DISCUSSION... /ISSUED AT 1045 AM/

SYNOPSIS...A LOW PRESSURE SYSTEM WILL CONTINUE TO BRING RAIN AND
SNOW ACROSS NORTHERN NEVADA TODAY. THIS DISTURBANCE WILL EXIT THE
AREA LATE TONIGHT INTO EARLY MORNING. ANOTHER LOW PRESSURE SYSTEM
WILL BRING MORE RAIN AND SNOW TO THE AREA LATE FRIDAY THROUGH THE
WEEKEND.

AVIATION...LOW CLOUDS ARE EXPECTED ACROSS MUCH OF THE REGION
TODAY...WITH MVFR CIGS EXPECTED AT KEKO EARLY IN THE PERIOD.
PRECIPITATION IS EXPECTED TO FALL AS RAIN AT THE TAF
SITES...POSSIBLY SWITCHING TO SNOW JUST BEFORE ENDING DURING THE
AFTERNOON/EVENING. A THUNDERSTORM IS NOT OUT OF THE QUESTION AT
KELY...BUT DUE TO LOW CONFIDENCE...KEPT IT OUT FOR NOW.

PREV DISCUSSION... /ISSUED AT 247 AM /

SHORT TERM...TODAY THROUGH FRIDAY. SATELLITE THIS MORNING SHOWING
A LARGE BAND OF CLOUDS ACROSS THE AREA...STRETCHING WEST ACROSS
THE EASTERN PACIFIC. THIS LONG FETCH OF MOISTURE WILL CONTINUE TO
PUSH EAST ACROSS NORTHERN NEVADA FOR TODAY.

LARGE UPPER TROUGH CAN BE SEEN OVER THE EASTERN PACIFIC AND
WESTERN CANADA PER WATER VAPOR IMAGERY. RADAR COMPOSITE CONTINUES
TO SHOW LIGHT RAIN SHOWERS OVER THE NORTHERN SECTIONS OF THE ELKO
FORECAST AREA...MAINLY NORTH OF THE US 50 CORRIDOR. COUPLE OF
ISSUES TO DEAL WITH TODAY...STARTING WITH A HYDROLOGY CHALLENGE.
REMOTE WEATHER STATION MOREY CREEK RAWS HAS MEASURED ABOUT A HALF
INCH OF RAIN IN THE LAST SIX HOURS. THE RAINFALL...COMBINED WITH
WARM OVERNIGHT TEMPERATURES...HAS HELPED TO MELT SNOW AND
INCREASE RUNOFF. FOR MORE DETAILS...PLEASE SEE THE HYDRO SECTION
BELOW.

COLD FRONT IS EXPECTED TO TRAVERSE THE STATE THIS MORNING INTO THE
AFTERNOON...EVENTUALLY STALLING OUT OVER THE EASTERNMOST SECTIONS
OF THE AREA. FORCING ALONG THE FRONT IS FAIRLY DECENT WITH WEAK TO
MODERATE UPPER LEVEL DIV-Q FORCING. INSTABILITY ACROSS THE
850-500MB LAYER LOOKS GOOD AS WELL FOR MUCH OF THE DAY. LIFTED
INDICES GO NEGATIVE DURING THE LATTER PORTIONS OF THE AFTERNOON IN
WHITE PINE AND NORTHERN NYE COUNTIES...SO HAVE ADDED ISOLATED
THUNDERSTORMS TO THE FORECAST FOR THESE AREAS. THE NORTHERN PORTIONS OF
ELKO AND HUMBOLDT COUNTIES MAY SEE UP TO AN INCH OF SNOW IN THE
VALLEYS AND UP TO FOUR INCHES IN THE MOUNTAINS TODAY.

WINDS ARE GOING TO BE BREEZY AGAIN THIS AFTERNOON OVER THE AREA.
INTERNAL OFFICE MODEL SOLUTION IS TRYING TO DEPICT A MINOR DOWNSLOPE
WIND EVENT FOR THE LEE-SIDES LATER THIS AFTERNOON. THE CROSS-
SECTION DOES SHOW WIND SPEEDS TO 40 KNOTS...BUT STRONGEST WINDS
DON'T QUITE MAKE IT TO THE SURFACE. HAVE THEREFORE KEPT WIND
SPEEDS AND GUSTS TO JUST BELOW ADVISORY THRESHOLDS...AND WILL PASS
ON WORDING TO NEXT SHIFT ABOUT THIS.

UPPER LOW WILL GRADUALLY SHIFT TO THE SOUTH...SETTING UP SHOP WELL
OFF THE COAST OF THE PACIFIC NORTHWEST. SHORT TERM MODELS INDICATE
A BREAK IN THE ACTION FOR THURSDAY WITH SLIGHTLY COOLER
TEMPERATURES IN STORE ALONG WITH CONTINUED CLOUDY CONDITIONS. HAVE
KEPT ISOLATED SHOWERS OVER THE AREA AS COLD POOL ALOFT WILL HELP
DESTABILIZE THE ATMOSPHERE DURING THE DAY. BY FRIDAY ANOTHER WAVE
WILL TRY TO MAKE ITS WAY EAST...IMPACTING CA. NORTHERN NV MAY STAY
IN THE CLEAR...ALTHOUGH WIND SPEEDS LOOK TO BE RATHER STRONG. TOO
EARLY FOR ANY WIND PRODUCTS AT THIS TIME...BUT WILL KEEP AN EYE ON
IT FOR FRIDAY. 86

LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. QUASI-STATIONARY
500MB MEAN TROUGH OFF THE PACIFIC NORTHWEST COAST WILL KEEP THE
WEATHER COOL AND UNSETTLED OVER THE GREAT BASIN THIS PERIOD. MODEL
CONFIDENCE IS GOOD ON OVERALL PATTERN EVOLUTION ACROSS THE WESTERN
CONUS...BUT LARGE SPREAD EXISTS IN STRENGTH AND TIMING OF THE
NUMEROUS SHORTWAVES EMBEDDED IN THE BROAD SW FLOW. PRECIP WILL RUN
ABOVE AVG...WITH TEMPS BELOW AVG FOR THIS PERIOD.

FRIDAY NIGHT INTO SATURDAY STRONG SHORTWAVE AND ASSOCIATED SURFACE
COLD FRONT IS PROGGED TO SWING THROUGH THE REGION. QPF AMOUNTS DON'T
LOOK IMPRESSIVE WITH THIS WAVE...WITH RAIN SHOWERS CHANGING OVER TO
SNOW SHOWERS ALONG THE COLD FRONT. THE BIGGEST IMPACT WITH THIS
SHORTWAVE COULD BE THE STRONG WINDS AHEAD OF IT OUT OF THE
SW...ESPECIALLY ACROSS THE HIGHLANDS OF CENTRAL NV. BY SUNDAY THE
CLOSED 500MB LOW OFF THE PACIFIC NORTHWEST COAST WILL BEGIN TO EJECT
INTO THE WESTERN CONUS. EXPECTING RAIN/SNOW SHOWERS ON SUNDAY AHEAD
OF THE MAIN TROUGH. LOOKS LIKE THE MOST WIDESPREAD SNOW AND HEAVIEST
QPF AMOUNTS WILL BE SUNDAY NIGHT INTO MONDAY MORNING...WITH BOTH THE
GFS/ECMWF SWINGING THE TROUGH THROUGH DURING THIS TIME PERIOD.

SMALL BREAK IN THE ACTION MONDAY AFTERNOON AS 500MB TROUGH EJECTS
INTO UTAH...WITH ZONAL FLOW OVER THE AREA.  IT WILL BE A VERY SHORT
BREAK AS YET ANOTHER SHORTWAVE IS FORECASTED TO SWING THROUGH LATE
MONDAY NIGHT INTO TUESDAY MORNING. UNSETTLED WEATHER COULD CONTINUE
STRAIGHT INTO MID-WEEK AS ONE SYSTEM AFTER ANOTHER SETS UP OFF THE
PACIFIC.  HIGH TEMPS WILL RUN BELOW AVG...WITH LOW TEMPS A LITTLE
ABOVE AVG DUE TO ALL THE CLOUD COVER. 95

AVIATION...EXPECT -SHRA TO CONTINUE AT KWMC/KEKO THROUGH THE EARLY
AM...BECOMING MORE NUMEROUS AS SHORTWAVE MOVES THROUGH TODAY. SCT
-SHRA EXPECTED TO MOVE IN AFTER 20Z AT KELY/KTPH. MAY EVEN GET A
RUMBLE OF THUNDER NEAR KELY THIS AFTERNOON. INTERMITTENT MVFR
CONDITIONS POSSIBLE IN AND AROUND SHOWERS...OTHERWISE VFR THROUGH
THE DAY. PRECIP SHOULD END WITH A BIT OF -RASN TONIGHT...ESPECIALLY
AT KEKO/KELY RESULTING IN A SHORT PERIOD OF MVFR OR IFR
CONDITIONS. 94

HYDROLOGY...LIGHT RAIN DURING THE OVERNIGHT PERIOD...COUPLED WITH
SNOW MELT...HAVE CAUSED INCREASES IN RUNOFF INTO MARTIN CREEK. AS
OF 200 AM THIS MORNING...MARTIN CREEK WAS SHOWING A STAGE HEIGHT
OF 4.3 FEET...WHICH IS BELOW THE MINOR FLOOD STAGE LEVEL OF 5
FEET. THE RIVER LEVEL IS EXPECTED TO SLOWLY RISE DURING THE
MORNING HOURS AS LIGHT RAIN AND SNOW MELT CONTINUES OVER THE
BASIN. WE WILL CONTINUE TO ISSUE NOWCASTS AND RIVER STATEMENTS
DURING THE MORNING AS CONDITIONS WARRANT.

HIGH FLOWS ON MARTIN CREEK COULD HAVE AN IMPACT TO RESIDENTS IN THE
PARADISE VALLEY DISTRICT...AND WILL HAVE TO BE MONITORED CLOSELY.
PLEASE STAYED TUNED TO THE NATIONAL WEATHER SERVICE FOR UP-TO-THE-
MINUTE DETAILS. 86

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM PDT THIS EVENING FOR HUMBOLDT COUNTY...
NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND NORTHERN
EUREKA COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTHERN
LANDER COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWEST AND SOUTH
CENTRAL ELKO COUNTY...WHITE PINE COUNTY.

WIND ADVISORY UNTIL 9 PM PDT THIS EVENING FOR EXTREME EASTERN
ELKO COUNTY.

WIND ADVISORY UNTIL 9 PM PDT THIS EVENING FOR NORTHERN NYE
COUNTY.

&&

91/86/95/95
Hazardous weather outlook, Mar 16, 1:25 PM PST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
225 PM PDT WED MAR 16 2011

NVZ013-031-032-034>037-170400-
NORTHERN NYE COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
225 PM PDT WED MAR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WET AND UNSETTLED WEATHER WILL CONTINUE TODAY WITH RAIN SHOWERS
EXPECTED. A COLD FRONT PASSING ACROSS THE AREA TODAY WILL USHER IN
COOLER AIR THAT WILL HELP TO LOWER SNOW LEVELS. BY TONIGHT...EXPECT
A DUSTING TO AN INCH IN THE VALLEY LOCATIONS...ESPECIALLY IN
NORTHERN ELKO COUNTY...WITH UP TO FOUR INCHES IN THE HIGHEST
ELEVATIONS.

THE COLD FRONT WILL BRING STRONG GUSTY WINDS WITH GUSTS TO 50 MPH
THROUGH EARLY THIS EVENING. A WIND ADVISORY HAS BEEN POSTED.
PLEASE SEE RNONPWLKN FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A BRIEF BREAK IN THE WET AND UNSETTLED WEATHER IS ANTICIPATED FOR
THURSDAY INTO FRIDAY...WITH WINDY CONDITIONS POSSIBLE FRIDAY. BY
FRIDAY NIGHT INTO THE WEEKEND...WET AND UNSETTLED WEATHER WILL
RETURN TO CENTRAL AND NORTHERN NEVADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ030-170400-
HUMBOLDT COUNTY-
225 PM PDT WED MAR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FAIRLY MOIST STORM SYSTEM WILL CONTINUE TO DROP LIGHT RAIN
ACROSS HUMBOLDT COUNTY TODAY. SLIGHTLY COOLER TEMPERATURES CAN BE
EXPECTED ALONG WITH WINDY CONDITIONS WITH GUSTS UP TO 50 MPH DUE
TO A COLD FRONTAL PASSAGE. A WIND ADVISORY HAS BEEN POSTED. PLEASE
SEE PRODUCT RNONPWLKN FOR DETAILS. LIGHT SNOW ACCUMULATIONS OF UP
TO ONE INCH CAN BE EXPECTED IN THE VALLEY WITH UP TO THREE INCHES
IN THE HIGHEST ELEVATION MOUNTAINS.

THE WARM TEMPERATURES...COMBINED WITH LIGHT TO MODERATE RAIN
DURING THE OVERNIGHT HOURS...HAS BROUGHT CREEK LEVELS ALONG MARTIN
CREEK TO ABOVE MINOR FLOOD STAGE. THIS CREEK FLOWS NEAR THE
PARADISE VALLEY DISTRICT IN HUMBOLDT COUNTY. THE HIGHER CREEK
LEVELS ARE EXPECTED TO CONTINUE TODAY. PLEASE STAY TUNED TO THE
NATIONAL WEATHER SERVICE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A BRIEF BREAK IN THE WET AND UNSETTLED WEATHER IS ANTICIPATED FOR
THURSDAY INTO FRIDAY...WITH WINDY CONDITIONS POSSIBLE FRIDAY. BY
FRIDAY NIGHT INTO THE WEEKEND...WET AND UNSETTLED WEATHER WILL
RETURN TO HUMBOLDT COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ033-170400-
EXTREME EASTERN ELKO COUNTY-
225 PM PDT WED MAR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL BRING STRONG GUSTY WEST WINDS OF 30 TO 40 MPH
WITH GUSTS TO 50 MPH THROUGH EARLY THIS EVENING. A WIND ADVISORY
HAS BEEN POSTED. PLEASE SEE PRODUCT RNONPWLKN FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

UNSETTLED WEATHER WILL BRING PERIODS OF RAIN AND SNOW SHOWERS OVER
THE WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Ruby Mountains/E Humboldt Range

When
March 16, 1:30 PM PST to 5:30 PM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
RAWS
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Winds gusted up to 71 mph at the Ruby Valley RAWS and 59 mph at the Ruby Lake RAWS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279072.